Thunderstorm Wind, Stafford
- When
- July 16, 5:23 PM CST
- Where
- Stafford County, 3.5 mi N of Radium
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.220, -98.890
Law enforcement reported multiple power poles blown down.
Thunderstorms produced large hail and damaging winds across western Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms produced large hail and damaging winds across western Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 16, 5:05 PM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 605 PM CDT Sun Jul 16 2023 ...Updated Mesoscale Discussion... .MESOSCALE DISCUSSION... Issued at 605 PM CDT Sun Jul 16 2023 Radar at 6 pm showed an intense supercell complex over Barton county, moving due south toward the most favorable environment available for its sustenance. A high end threat for damaging wind driven hail is expected to continue through Stafford county over the next hour. Low level shear is not favorable for significant tornado production, but one cannot be ruled out given a dominant sustained supercell near any boundaries, increasing storm relative helicity locally. The westernmost storm near Otis in Rush county will continue to intensify and also move south, with its attendant wind/hail threat moving toward Larned and Macksville. Downstream environment appears to support severe potential at least to near Pratt this evening. && .SHORT TERM...(This afternoon through Monday evening) Issued at 111 PM CDT Sun Jul 16 2023 SFC analysis shows a weak outflow boundary located across northern Kansas today. This OFB will slowly move southward through the rest of the afternoon. This feature should be the most likely impetus for storms later today. As a result, have the highest pops located across the N to E zones this afternoon and tonight. Here, storms are expected to eventually develop this afternoon into tonight. It should be noted there is considerable variation in the CAMs as far as storm potential is concerned. Several models don't have any storms until well after 00Z tonight or none at all. Looking at 700 hPa temperatures from various models, several of them are indicating temperatures around 10C tonight. Our morning RAOB was 11C, so it seems like this temperature is on track. This 11C is cooler than the 15 to 16C like we have seen in recent days. Therefore, I do think the cap is breakable this afternoon. There should be enough convergence along the OFB to get at least some isolated to perhaps widely scattered storms across central Kansas. As far as threats are consider, there is considerable veering of upper level winds. These winds are forecast to be rather strong and out of the NW. This should support the physical notion of good storm top ventilation and resultant lower beneficial competition for hail embryos. As a result, I do suspect very large hail of 2-3" is possible this afternoon roughly from the I-70 corridor to Pratt. LHP values from the ARW support this as well. The boundary layer is expected to be somewhat mixed as well, so damaging outflows are a secondary threat. The low level hodograph looks unfavorable for tornadoes at this time. There might be slight backing of winds later tonight, but overall the threat still looks unfavorable due to the mentioned unfavorable hodo in the low levels of the atmosphere. Otherwise, storm chances decrease and seem more unlikely along and west of Highway 283. For tonight, mild lows are expected with values in the upper 60s to around 70. For monday, an upper level ridge starts to build in from the SW. 500 hPa heights are expected to increase during the day. This should put the kibosh on any storm chances Monday. Otherwise, hot highs are expected with values in the upper 90s to around 100. .LONG TERM...(Tuesday through Saturday) Issued at 111 PM CDT Sun Jul 16 2023 The upper level ridge will continue to build east Tuesday and should plant itself over the southern plains during the day. 500 hPa heights continue to increase through the day to 595 to 597 dm. This supports the hot and dry forecast we are still expecting. Hot highs in the low 100s looks on track at this time. Storm chances look unlikely as the ridge prevails across the greater region. Dewpoints look nowhere as high as they were for the previous hot temperature/heat advisory event. The possible exception to this is near Medicine Lodge, where the heat index might flirt with heat advisory criteria. Something to watch over the next day or two. Beyond Tuesday, the upper level ridge is expected to break down slightly/move south. This may help us to back off on the heat Wednesday through the end of the business week. Upper level flow also may become northwesterly. This may help to reintroduce storm chances with an MCS pattern taking place across Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 427 PM CDT Sun Jul 16 2023 VFR is forecast to continue through this TAF cycle. Intense thunderstorms east of HYS at 2130z are expected to remain east of the airport in the very short term, but will watch for convective impacts/outflows. Otherwise, this set of TAFs was kept dry with only scattered cirrus from convective debris. Outside of the influence of convective outflows, winds will remain light through this TAF cycle, generally less than 10 kts. The exception, after 15z Mon, SW winds will increase modestly at GCK/LBL, with gusts near 20 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 99 74 103 / 20 0 0 0 GCK 66 100 73 102 / 10 0 0 0 EHA 65 99 72 102 / 0 0 0 0 LBL 68 99 73 103 / 0 0 0 0 HYS 65 97 72 99 / 30 10 10 0 P28 70 98 74 104 / 20 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Turner SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 330 AM CDT Sun Jul 16 2023 KSZ030-031-043>046-061>066-074>081-084>090-170830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 330 AM CDT Sun Jul 16 2023 /230 AM MDT Sun Jul 16 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe Thunderstorms are possible after 1 pm Today, east of a line extending from Scott City to Ashland. Large hail 2 inches in diameter and damaging wind are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Excessive heat will be elevated Tuesday afternoon. Avoid prolonged excessive heat exposure that results in heat exhaustion. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected Today or Tonight. Russell
Special Weather Statement
National Weather Service Dodge City KS
556 PM CDT Sun Jul 16 2023
KSZ043>045-162330-
Lane KS-Scott KS-Ness KS-
556 PM CDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of northeastern Scott,
northwestern Ness and Lane Counties through 630 PM CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Healy, moving southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph. Areas of blowing dust.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Healy around 615 PM CDT.
Other locations in the path of this storm include Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.
&&
LAT...LON 3870 10023 3857 10006 3833 10054 3869 10074
3870 10072
TIME...MOT...LOC 2255Z 325DEG 10KT 3869 10057
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TURNERThe Dodge City radar (KDDC), 107 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
12 hail, 5 thunderstorm wind. Local standard time, as filed.
Law enforcement reported multiple power poles blown down.
Strong winds.
Three inch tree limbs broken and power poles broken in Larned.
Four inch tree limbs broken just south of US 54 and Wes River Road.
Strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122919, 1122920, 1122921, 1122922, 1122923, 1122924, 1122926, 1122927, 1122928, 1122930, 1122931, 1122932, 1122933, 1122935, 1122936, 1122937, 1122938.